Affordable Access

[Metabolic encephalopathy can be a potentially life-threatening complication from valproic acid].

Authors
  • Meinardi, M C
  • van den Berg, G B
  • Groenhuijzen, A
  • Driessen, J T N
  • Maas, H A A M
  • Wolfhagen, F H J
Type
Published Article
Journal
Nederlands tijdschrift voor geneeskunde
Publication Date
Feb 02, 2008
Volume
152
Issue
5
Pages
278–282
Identifiers
PMID: 18333544
Source
Medline
License
Unknown

Abstract

In two female patients of 62 and 81 years old, a metabolic encephalopathy was diagnosed which was ascribed to the use of valproic acid. Both had elevated ammonia levels in arterial blood, without hepatic failure. The first patient eventually became comatose and required artificial ventilation. After discontinuation of the valproic acid and with the aid of supportive measures, both women recovered. In patients with an impaired level of consciousness who are using valproic acid, a metabolic encephalopathy caused by this drug should be considered. Elevated levels of ammonia can be found but are not mandatory. Discontinuation of valproic acid will lead to recovery of consciousness.

Report this publication

Statistics

Seen <100 times